Missouri, 2018

Damaging Wind in Missouri, February 20, 2018

February 20, 2018 · NWS PAH · 1 event in 1 county or zone

A line of developing showers and thunderstorms moved east across southeast Missouri. Locally strong winds accompanied this line of storms, including a 58 mph gust at the Cape Girardeau airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of developing showers and thunderstorms moved east across southeast Missouri. Locally strong winds accompanied this line of storms, including a 58 mph gust at the Cape Girardeau airport. The line of convection occurred along a cold front that trailed southwest from a surface low pressure center over lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 4:39 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Feb 20, 4:39 PM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
439 PM CST Tue Feb 20 2018

.UPDATE...
Issued at 437 PM CST Tue Feb 20 2018

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 308 PM CST Tue Feb 20 2018

Will be issuing a Flood Watch for the entire area beginning at 9
PM this evening and running through 6 AM Thursday. Most of the
area will get 2"-3" of rainfall in that period, and with the river
flooding already ongoing in many locations, the runoff will have
no place to go. We are not anticipating flash flooding due to a
lack of prolonged convective rain rates, but rather just a gradual
increase in standing water, especially along tributaries near the
larger rivers.

Most of the 12Z guidance indicates that we will either dry out or
have a serious lull Thursday, especially in the northwest portions
of the area. I fully expect that the watch will be extended
through next weekend, but figured we would get the ball rolling
with this initial shot of heavy rain and then see where we are
heading into the weekend.

SPC has Carter and Ripley counties in a marginal risk of severe
weather for the expected cold frontal QLCS that will move through
that area around 03Z. We will have very strong winds just off the
surface, so any reasonably organized convection has a chance to
transport that momentum to the surface. Definitely looking for
just a very isolated damaging wind threat.

The more intense portion of the frontal line of convection will
be suppressed southward as it tries to move farther east into our
area. We will limit the slight chance of thunder to the southwest
portions of the region late this evening into the overnight
hours. This is where the heaviest rain is also likely to fall
tonight. The leading line of convection will be moving quickly,
which should limit the flash flood threat.

Another concern late tonight and through midday Wednesday is some
potential for freezing rain and icing in our northwest border
areas. Went with more aggressive cooling behind the front given
the intense gradient to our northwest, but we manage to keep the
entire area above freezing. However, with wet bulbing potential in
our far northwest, the potential exists for a period of light
freezing rain and some minor icing. If temperatures trend any
cooler, a Winter Weather Advisory may be needed from Carter County
Missouri through Jefferson County Illinois.

The cold front will clear the entire area Wednesday morning, and
the initial band of rainfall will be diminishing over the
southeast half of the area during the morning. Unfortunately, the
12Z guidance is in decent agreement in bringing another swath of
rain back across the area with another upper-level impulse
Wednesday afternoon and night. The northwest extent of this swath
is uncertain at this time, and the potential exists for northwest
portions of the Flood Watch to be cancelled early.

.LONG TERM...(Thursday Night through Tuesday)
Issued at 308 PM CST Tue Feb 20 2018

The medium range models appeared to be in reasonable agreement
regarding the western trof/eastern ridge longwave mid/upper
pattern over the CONUS, even out in this time range. As usual,
smaller details of timing of shortwave energy bundles moving
through the longwave pattern were less certain. So, you might say
that at least the first half of the extended forecast period will
be a fairly high confidence forecast of a prolonged high PoP
event, especially if you break the forecast into 12 hour
increments.

The PAH forecast area will be under another warm advection pattern
early in the period in response to shortwave energy, with possible
rising temps Thu night. A surface cold front just to our north is
progged to sink partway into the region late Fri, and become quasi-
stationary into the weekend before becoming diffuse. Some tstm
activity will probably occur near this feature, but severe weather
appears to be more likely just to our south. 850 mb moisture
transport into our area will be impressive, especially Thu night/Fri
morning, and again Fri night through Sat. Accompanying these surges,
precipitable water numbers peak above two standard deviations in the
models for this time of year. This scenario should result in several
inches of rainfall for our region, which will tend to aggravate
areal and river flooding conditions from earlier pcpn.
Additional flood watches will be likely.

The mid/upper pattern should become more zonal for the latter half
of the weekend as the Gulf should finally get cut off as a moisture
source. The forecast looks mostly dry and mild through Day 7 (Tue).

&&

.AVIATION...
Issued at 437 PM CST Tue Feb 20 2018

Incoming rains will drop cigs into flight restricted cats
overnight, with IFR possible/best chance time period late
tonight-early tmrw. That is also when vsbys may also briefly
restrict to IFR in heavier showers. After that, IFR cigs linger
into the morning, with MVFR vsbys slow to improve. Rain chances
never go away, but the next best time period will be late in the
forecast, toward the end of the planning period, late tmrw pm.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from 9 PM CST this evening through late Wednesday
     night for ILZ075>078-080>094.

     Wind Advisory until 6 PM CST this evening for ILZ075-080-081-084-
     088-092.

MO...Flood Watch from 9 PM CST this evening through late Wednesday
     night for MOZ076-086-087-100-107>112-114.

     Wind Advisory until 6 PM CST this evening for MOZ076-086-087-100-
     109>111.

IN...Flood Watch from 9 PM CST this evening through late Wednesday
     night for INZ081-082-085>088.

KY...Flood Watch from 9 PM CST this evening through late Wednesday
     night for KYZ001>022.

&&
Hazardous weather outlook, Feb 20, 6:07 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
607 PM CST Tue Feb 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
607 PM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A chance of thunderstorms will accompany a cold front through
southeast Missouri and adjacent portions of southern Illinois and
western Kentucky tonight. A few isolated damaging wind gusts will
be possible in the Doniphan and Van Buren areas late this
evening. Otherwise, heavy rainfall will be the primary hazard.

A Flood Watch has been issued for the entire four state region
beginning at 9 PM. Please refer to the Watch for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flood Watch will continue through 6 AM Thursday morning. Please
refer to the Watch for details.

Temperatures will drop to near the freezing mark Wednesday morning
in areas from Marble Hill and Perryville Missouri northwest to
Pinckneyville Illinois. A period of light freezing rain cannot be
ruled out in these areas Wednesday.

Multiple rounds of showers and thunderstorms will bring heavy
rainfall to the entire region Thursday night through Saturday
night. Additional flooding issues are likely to develop and
ongoing flooding problems will worsen.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out late this evening in the
Van Buren and Doniphan Missouri areas. Otherwise, spotters
should report heavy rainfall and any flooding problems they
encounter through next Saturday night.

In the hours before

Special weather statement, Feb 20, 10:17 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
1017 PM CST TUE FEB 20 2018

MOZ100-109-110-210500-
Butler MO-Stoddard MO-Wayne MO-
1017 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...STODDARD AND
BUTLER COUNTIES UNTIL 1100 PM CST...

At 1016 PM CST, Doppler radar was tracking a strong thunderstorm near
Poplar Bluff, moving northeast at 50 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Poplar Bluff, Dexter, Bernie, Bloomfield, Advance, Greenville In
Wayne County, Lake Wappapello State Park, Puxico, Neelyville, Essex,
Qulin, Bell City, Williamsville, Fisk, Dudley, Hendrickson,
Wappapello, Brush Arbor, Harviell and Milltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 9058 3668 9059 3668 9063 3681 9063
      3681 9066 3693 9068 3716 9045 3715 9022
      3709 9022 3708 9011 3704 9011 3705 8996
      3713 8996 3713 8977 3709 8979 3700 8973
      3663 8970 3663 9015 3654 9021 3650 9042
TIME...MOT...LOC 0416Z 225DEG 71KT 3679 9046

SP

The radar

The Paducah radar (KPAH), 73 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cape Girardeau

When
February 20, 10:59 PM CST
Where
Cape Girardeau County, (Cgi)cape Girardeau
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -89.570

The automated observing system at the Cape Girardeau airport measured a wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735553.